Levetiracetam information required - Epilepsy Action

Epilepsy Action

2,300 members771 posts

Levetiracetam information required

PinziA profile image
PinziA

My son has been prescribed Levetiracetam in addition to Epilim Chrono because his seizures continue. I’m unsure about this - especially as it seems to make him very irritable. He has a tendency to depression and irritability anyway as he also has Type 1 diabetes and an acquired brain injury. I wondered if anyone has experience of taking Levetiracetam that they could share?

Many thanks.

15 Replies

Hello PinziaA

My husband developed epilepsy following a stroke. He was given keppra at the maximum dose but still having daily partial seizures. Since taking leviteracetam these have stopped completely. He still has days when he has "emotional" episodes but we are not sure if this is a result of drug side effects or as a result of the stroke. However he has improved significantly since starting leviteracetam.

PinziA profile image
PinziA in reply to PennyRed

Thank you. I hope your husband continues to be well.

One of the side effects of keppra is what is known as "keppra rage" it can effect your mood, particularly anger. I find i am susceptible to "anger" more but have found ways to manage the mood as I have got really good control on keppra ( been on it for the past 6 years, have also on lamotrigine for over 20 years)

PinziA profile image
PinziA in reply to pegasus3

Thank you for replying. I hadn’t heard of Kappra I must say. It sounds scary.

katidid profile image
katidid in reply to PinziA

It’s not really scary. There’s just an adjustment. I think most people can say that it does really help get seizures under control. Honestly, better to be mad for awhile than have seizures. Just IMO

I was issued keppra for possible epilepsy. I didn’t know about the rage issues but I was short or very assertive at times whilst taking it. I personally found it very fatiguing and I was already tired before taking. This in its self would cause irritability, let alone the weird sensations I experienced with it plus the migraines. In the end I stopped taking it and got a second opinion who confirmed I didn’t have epilepsy.

Thank you PinziA, thats how my epilepsy started,RTA . I also get very low sometimes, especially as I have no family or friends. Also I have now got diabetes insipidus. I was mainly okay until I started Keppra, but now get very low mood swings.

katidid profile image
katidid in reply to Leonard68

Hi there. I’m sorry to hear about your loneliness. I’ve lost most ppl in my life b/c of chronic illness, among them epilepsy. So, just wanted to say hi and glad you’re on here and reaching out. ❤️

Leonard68 profile image
Leonard68 in reply to katidid

Hello katidid, thank you for replying,its nice to know that some people read our messages and kindly reply.Please forgive me if I`m not reading any messages, tomorrow-Tuesday, going in for cataract operation,then wait a while then go in for the other eye,so please don`t think I`m ignoring ANYONE!!

katidid profile image
katidid in reply to Leonard68

Best wishes for your operation! Hope it goes smoothly!

Leonard68 profile image
Leonard68 in reply to katidid

Thats very kind of you ,to say that,thank you and BEST WISHES.

EpilepsyAction1 profile image
EpilepsyAction1Administrator

Hi PinziA

It sounds like your son is having a tough time with the side-effects of his medicine.

I've noticed many people have used the brand name of levetiracetam, which is Keppra , to reply to you.

If your son is still having side-effects, it’s best to talk to his epilepsy specialist. His epilepsy specialist can review his treatment. They need to find the balance against him feeling so unwell and taking an epilepsy medicine that helps his epilepsy.

.They may suggest trying another different epilepsy medicine.

epilepsy.org.uk/info/treatment

If we can be of any more help, please feel free to contact us again on this platform or the Epilepsy Action Helpline freephone 0808 800 5050. Our helpline is open Monday to Thursday 8.30am until 8.00pm, Friday 8.30am until 4.30pm and Saturday 10.00am until 4.00pm.

Regards

Diane

Epilepsy Action Helpline Team

I’ve been on it for 8 years now. We added it to my Lamictal to better control my smaller seizures (mine range). I do have to admit that in the first few months I did experience what they call “Keppra rage”. I was mad for no reason and really reactive. That did get much better and now I would say it only affects me if I take too much (I have a liquid form that I use right after a seizure). Otherwise, I would say for me the benefit of better seizure control and less foggy thinking outweighed the adjustment period.

I've been taking this, more commonly known by the branding of Keppra, for years and there are a few side effects that I have experienced (drowsiness and fluctuations in mood) but they can be easily controlled and managed. I manage mine by having regular sleeping patterns and finding ways to release my emotions (usually through music).

PinziA profile image
PinziA in reply to lulu3927

Thank you Lulu. It’s good to know. It’s always worrying starting on a new drug regime and it’s been a great comfort hearing how people manage the drug. Best wishes

You may also like...